Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

August 3, 2021Bay County, Midland County, Michigan

NWS Detroit, MI issued this special weather statement at Aug 3, 2021, 5:31 PM EDT for Bay County, Midland County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 5:31 PM EDT (21:31 UTC)
Expired
Aug 3, 2021, 6:30 PM EDT
In force
59 min
Issued by
NWS Detroit, MI
Hail
0.25 in
Wind
40

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 130 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS83 KDTX 032131
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
531 PM EDT Tue Aug 3 2021
 
MIZ047-048-032230-
Bay MI-Midland MI-
531 PM EDT Tue Aug 3 2021

...Thunderstorms will impact portions of northwestern Bay and 
Midland Counties through 630 PM EDT...

At 530 PM EDT, Doppler radar was tracking thunderstorms along a 
broken line extending from Twining to near Sanford to 6 miles 
northeast of Edmore. Movement was southeast at 15 mph.

HAZARD...Winds uo to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Sanford around 540 PM EDT.
  Midland and Auburn around 630 PM EDT.

Other locations impacted by these storms include Mount Forest,
Averill, Gordonville, Bombay, Porter Township, Crump, Poseyville,
Willard, Hope and North Bradley.

People attending DOW Diamond should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4370 8461 4381 8437 4383 8436 4383 8417
      4397 8417 4400 8412 4400 8405 4391 8404
      4392 8387 4374 8390 4357 8411 4357 8417
      4354 8417 4348 8431 4348 8437 4347 8437
      4347 8461
TIME...MOT...LOC 2130Z 317DEG 12KT 4412 8383 4373 8437 4347 8494 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

RBP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:02 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 3, 4:02 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
402 PM EDT Tue Aug 3 2021

.DISCUSSION...

A split flow long wave trough remains in place over eastern North
America this afternoon and tonight with a couple of smaller scale
circulations governing conditions over the Great Lakes. The first is
assisting with generous coverage of high based cumulus south of the
I-69 corridor where an isolated shower is not impossible but limited
by the relatively dry boundary layer through the peak heating cycle.
The second upper level circulation is linked to the deeper moisture
axis settling down from upper MI and northern WI. This configuration
is supporting high end scattered coverage of showers with an
isolated thunderstorm off the higher terrain of northern Lower MI.
Hourly mesoanalysis measures about 1000 J/kg of surface based CAPE
during the mid afternoon hours as Td increases into the upper
50s/lower 60s. The surface parcel is not that impressive but carries
just enough moisture to trigger some free convection under an
uncapped 500 mb cold pool near -15C at 500 mb. Dependency on diurnal
surface heating is then revealed in a diminishing trend toward
sunset/mid evening as activity drifts toward the Saginaw valley and
possibly into the northern Thumb. Just some residual clouds follow
for the rest of tonight with slightly below normal low temperatures
in the mid 50s to around 60 by sunrise Wednesday.

Consensus of the 12Z model runs shows the upper level trough axis
drifting into Ontario and Ohio during Wednesday. This allows a
slight ridge influence to promote mid level warming along with some
reassertion of surface high pressure in a trend toward a less
favorable convective environment. Hi res models and higher res
regional models indicate some splotchy QPF over southern Lower MI
during afternoon peak heating in a once again weakly capped thermal
profile. The potential for an isolated shower/storm is acknowledged
but preference is to maintain a dry forecast and defer to later
updates as conditions warrant in the short term.

A more notable progression of upper air features occurs Wednesday
night into Thursday which keeps Lower Mi under a more convincing
short wave ridge influence. This adds confidence to a dry forecast
through Thursday night with a gradual warming trend toward more
typical lower to mid 80s highs for early August promoted by
increasing SW flow ahead of the next frontal system. Phasing of
today's ridge running Rockies short wave with larger scale height
falls in central Canada is shown in model data producing a broad
trough over the Midwest Thursday night into Friday. The surface
reflection develops a Gulf moisture supply that helps fuel a chance
of showers and thunderstorms Friday into Friday night while bring
surface Td back to around the 70 degree mark.

A strong Pacific upper level jet maintains the supply of short wave
energy into the western states and Rockies during the late week and
weekend. Assuming reasonable timing continuity in model solutions
gives a relative break in POPs during the weekend compared to
guidance while mid summer warmth continues to build between the
short wave systems. Passage of the next short wave trough by Monday
marks the transition period toward hot and humid conditions
developing through the middle of next week. Highs in the lower 90s
and heat index pushing the upper 90s look solid in temperature
guidance as the long wave 500 mb ridge builds to 590+ dm by Tuesday.

&&

.MARINE...

A broad area of high pressure situated over the midwest will allow
light S/SW flow, calm waves, and dry conditions to persist across
the central Great Lakes region until late week. The next chance for
shower/thunderstorm activity will be Friday afternoon-evening as a
developing low pressure system and associated cold front track
across the midwest. This will cause in uptick in winds and potential
for locally enhanced winds and waves within any thunderstorms that
develop. The unsettled weather pattern extends through the weekend,
with additional thunderstorm activity possible.

&&

.PREV DISCUSSION...
Issued at 118 PM EDT Tue Aug 3 2021

AVIATION...

Stable surface high pressure remains anchored in place over the
airspace, and will continue to do so through the TAF period. Diurnal cu
buildup, especially for KPTK and the Detroit terminals will mainly be
scattered in coverage, although temporary broken ceilings will be
possible through 20z-21z thanks in part to enhanced lake breeze
convergence. Heights will initially be 5-6 kft rising more 6-9 kft.
Skies clear out around sunset, leaving thin cirrus passing overhead
with a weak shortwave passing through mean longwave troughing overhead.
Pockets of haze at the southern TAF sites, possible MVFR, will be
possible around sunrise Tuesday. Light westerly winds around 5 knots
will trend light and variable overnight, with an attempt at southerly
flow developing late this afternoon at the Detroit terminals as the
Lake Erie breeze moves inland.

For DTW...Low potential for ceilings to become broken around 5 kft
through 20z as lake breeze convergence enhances cu buildup. Otherwise,
window for possible high-end MVFR visibility reduction in haze around
sunrise Tuesday morning.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling of 5000 ft or less through this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT
MARINE.......MV
AVIATION.....IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 3, 4:03 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
403 PM EDT Tue Aug 3 2021

MIZ047>049-053-054-042015-
Midland-Bay-Huron-Saginaw-Tuscola-
403 PM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible this afternoon and evening.
Severe intensity is not expected, however the strongest storm will be
capable of locally heavy rainfall and wind gusts around 35 mph while
moving northwest to southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ055-060>063-068>070-075-076-082-083-042015-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
403 PM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LHZ361>363-421-422-441-462-042015-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
403 PM EDT Tue Aug 3 2021

This hazardous weather outlook is for north and central portions of
Lake Huron.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm is possible this afternoon and evening near
shoreline areas. Wind gusts near 30 knots and locally heavy rainfall
are possible from the strongest storms moving northwest to southeast
at 15 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ442-443-463-464-042015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
403 PM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Aug 3, 5:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
531 PM EDT Tue Aug 3 2021

MIZ047-048-032230-
Bay MI-Midland MI-
531 PM EDT Tue Aug 3 2021

...Thunderstorms will impact portions of northwestern Bay and
Midland Counties through 630 PM EDT...

At 530 PM EDT, Doppler radar was tracking thunderstorms along a
broken line extending from Twining to near Sanford to 6 miles
northeast of Edmore. Movement was southeast at 15 mph.

HAZARD...Winds uo to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sanford around 540 PM EDT.
  Midland and Auburn around 630 PM EDT.

Other locations impacted by these storms include Mount Forest,
Averill, Gordonville, Bombay, Porter Township, Crump, Poseyville,
Willard, Hope and North Bradley.

People attending DOW Diamond should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 8461 4381 8437 4383 8436 4383 8417
      4397 8417 4400 8412 4400 8405 4391 8404
      4392 8387 4374 8390 4357 8411 4357 8417
      4354 8417 4348 8431 4348 8437 4347 8437
      4347 8461
TIME...MOT...LOC 2130Z 317DEG 12KT 4412 8383 4373 8437 4347 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBP

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.